Incidence of adipose tissue alterations in first-line antiretroviral therapy: the LipoICoNa Study.

Arch Intern Med 2002 Dec 9-23;162(22):2621-8

Institute of Infectious Diseases and Tropical Medicine, University of Milan, "L Sacco" Hospital, Via G. B. Grassi, 74 20157 Milan, Italy.

Background: Adipose tissue alterations (ATAs) are a frequent untoward effect of antiretroviral therapy, the causes of which remain incompletely explained.

Objectives: To assess the incidence of ATAs and to identify the associated risk factors in patients infected with human immunodeficiency virus type 1 starting their first-line antiretroviral treatment.

Methods: In a multicenter investigation designed to study issues related to the treatment of patients starting antiretroviral therapy, physicians were requested to assess the presence of ATAs at enrollment and every 6 months thereafter. The ATAs were considered altogether and grouped as fat loss (lipoatrophy), adipose tissue accumulation (lipohypertrophy), and combined forms.

Results: A total of 655 patients were followed up for a median of 86 weeks; 128 patients (19.6%) were diagnosed as having at least 1 morphologic alteration during the study. Female gender and positivity for hepatitis C virus were independently linked to an increased risk of developing morphologic alterations. Age was another independent correlate of risk of developing ATAs. To have been infected through drug injection was a correlate of reduced risk of ATAs. Stavudine exposure was predictive at borderline statistical significance of lipoatrophy (but not of the other forms), and indinavir exposure was associated with a significantly higher risk of developing combined forms. Patients who started therapy with 2 nucleoside reverse transcriptase inhibitors and subsequently added a protease inhibitor during the follow-up had a significantly higher risk of having ATAs compared with patients who continued taking 2 nucleoside reverse transcriptase inhibitors up to the end of follow-up.

Conclusions: Different types of ATAs might derive from distinct pathways and multifactorial causes. Adipose tissue alterations are a frequent and relatively early finding during first-line antiretroviral therapy.

Download full-text PDF

Source
http://dx.doi.org/10.1001/archinte.162.22.2621DOI Listing
January 2003
36 Reads

Publication Analysis

Top Keywords

antiretroviral therapy
16
adipose tissue
16
risk developing
12
first-line antiretroviral
12
tissue alterations
12
transcriptase inhibitors
8
nucleoside reverse
8
higher risk
8
reverse transcriptase
8
risk atas
8
atas
8
risk
6
patients
6
therapy
5
antiretroviral
5
weeks 128
4
128 patients
4
median weeks
4
655 patients
4
patients median
4

Similar Publications